Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 351, NWS Birmingham, AL

June 28, 2009Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2009, 1:20 PM CDT for Etowah County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2009, 1:20 PM CDT (18:20 UTC)
Expired
Jun 28, 2009, 2:00 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1554 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:32 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 28, 12:32 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SUN JUN 28 2009

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE.  FRONT
WILL SLOWLY APPROACH THROUGH THE AFTERNOON.  CONVECTIVE TEMP
JUST BEING REACHED AT MOST LOCATIONS.  CURRENT FORECAST LOOKS FINE
WITH ONLY SOME MINOR ADJUSTMENTS TO SKY CONDITION.

&&

.AVIATION...18Z TAF DISCUSSION.

STRONG HEATING AHEAD OF AN APPROACHING SURFACE BOUNDARY FROM THE
NORTH WILL INITIATE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
CENTRAL ALABAMA TODAY. AMENDMENTS MAY BE NECESSARY IF STORM
DEVELOPMENT BECOMES MORE WIDESPREAD. STORMS SHOULD WEAKEN FROM
NORTH TO SOUTH THROUGH THE EVENING (00Z TO 06Z) AS DRIER AIR
PUSHES IN FROM THE NORTH.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

50/88
Hazardous weather outlook, Jun 28, 12:32 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SUN JUN 28 2009

ALZ011>015-017>050-291739-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1232 PM CDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH AROUND 10 PM TONIGHT
AS A COLD FRONT MOVES ACROSS THE STATE. ISOLATED TO SCATTERED STORMS
WILL DEVELOP DURING THE PEAK HEATING HOURS AND MAY FORM A LINE.
THE SEVERE THREAT WILL INCLUDE THE ENTIRE COUNTY WARNING AREA.
THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO
60 MPH WITH A LESSER CHANCE OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
SUNDAY EVENING.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:15 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega45 min
Jun 28, 2:17 PM CDTSevere Thunderstorm WarningBMXCleburne13 min
Jun 28, 2:44 PM CDTSevere Thunderstorm WarningBMXCleburne, Randolph21 min
Jun 28, 2:49 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega26 min
Jun 28, 3:58 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa17 min
Jun 28, 4:22 PM CDTSevere Thunderstorm WarningBMXChambers23 min
Jun 28, 4:47 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa43 min
Jun 28, 4:50 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton29 min
Jun 28, 4:54 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah36 min
Jun 28, 5:23 PM CDTSevere Thunderstorm WarningBMXLee, Russell32 min
Jun 28, 5:29 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair31 min
Jun 28, 5:43 PM CDTAreal Flood AdvisoryBMXMontgomery2 hr
Jun 28, 5:51 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.